Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

June 9, 2021Crawford County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Jun 9, 2021, 3:18 PM EDT for Crawford County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 3:18 PM EDT (19:18 UTC)
Expired
Jun 9, 2021, 3:45 PM EDT
In force
27 min
Issued by
NWS Cleveland, OH

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS81 KCLE 091918
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
318 PM EDT Wed Jun 9 2021

PAZ003-091945-
Crawford-
318 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD COUNTY...

At 318 PM EDT, a strong thunderstorm was located near Cambridge
Springs, or 7 miles northeast of Meadville, moving southwest at 15
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Meadville, Cambridge Springs, Guys Mills, Harmonsburg, Saegertown,
Blooming Valley, Venango, Woodcock and Conneaut Lakeshore.

LAT...LON 4184 8014 4176 7993 4155 7999 4165 8032
TIME...MOT...LOC 1918Z 027DEG 14KT 4174 8009 

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jun 9, 1:44 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 9, 1:44 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
144 PM EDT Wed Jun 9 2021

...18z TAF Aviation Forecast Update...

.SYNOPSIS...
Low pressure will slowly move east between the southern Great
Lakes and Ohio valley today through Friday before moving east
off the mid Atlantic coast. After high pressure briefly returns
to the area on Saturday, a cold front will push southeast across
the area early Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
930 am update...
There no impactful changes needed with the ongoing forecast. We
will see a similar weather day like yesterday.

Previous discussion...
No changes to the forecast for much of the day, but did adjust
some pops over the next few hours to account for the ongoing
activity across northern Ohio.

Original discussion...
Another day with scattered convection chances across the area,
with a hot and humid airmass in place. The bulk of convective
activity will again be primarily diurnally driven today and
Thursday, with a bit more ongoing convection early this morning
than previous mornings. Shower activity continues to bubble
between Findlay and Cleveland early this morning on a remnant
outflow boundary. This is likely being aided by some weak 925mb
confluence as a subtle low level jet persists over the area.

More widespread shower activity is expected as the day
progresses, with a more decent signal with hi-res models today
compared to the past two. There should be enough PVA in the mid
levels of the atmosphere and remnant surface outflows/composite
lake boundaries to be a focus for development as the atmosphere
destabilizes through the day. Models vary with the amount of
instability, but all seem to focus it along the lakeshore
throughout northern Ohio and more concentrated into northeast
Ohio and northwest PA. Have opted for likely pops to cover the
extent of convection this afternoon. Heavy rainfall again looks
to be a threat, perhaps with a bit more of a flash flooding risk
compared to the past few days with better forcing, PWATs as high
as 1.8", and high precip efficiency with long/skinny moderate
CAPE and deep warm cloud depths. Most concerning for flash
flooding is the lack of flow throughout much of the depth of the
storm, with 10 kts or less up to 200 mb. This will allow for
generally slow/no storm motions and chaotic boundary collisions
that will generate new, slow moving storms. Will mention heavy
rain and flooding potential in the HWO, consistent with the
marginal risk of excessive rainfall as highlighted by the WPC
day 1 ERO.

Convection should generally diminish with the loss of diurnal
heating this evening/overnight, but lingering boundaries may be
enough to continue scattered/isolated showers through the night
in some areas. A weak cold front will try to sink south into the
area Thursday, but generally expecting a similar environment and
precip potential, perhaps focused a bit farther south than
today. Highs will generally range from near 80 degrees to the
mid 80s today and Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A surface boundary will linger near the southern tier of counties
Thursday night, which will continue to enhance shower potential
overnight. The greatest chance of showers however will remain south
of the area into Friday as the center of the low is expected to move
across the Ohio River Valley. On Friday, a surface trough will allow
for a continued summer like pattern, with the chance of showers and
thunderstorms increasing with diurnal heating. Showers are expected
to dissipate overnight Friday into Saturday as the axis of the upper
level trough exits the area to the east. A shortwave trough
propagating on the backside of the departing trough will provide
weak upper level support for showers and isolated thunderstorms to
occur on Saturday afternoon. Chance showers persist overnight
Saturday ahead of an approaching cool front associated with a weak
low pressure north of the Great Lakes. High temperatures will be in
the 80s with overnight lows dipping into the 60s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
By Sunday morning, the region will become under the influence of a
northwesterly flow as a trough digs south across the Great Lakes.
This upper level support will aid in the deepening of a surface low
pressure over New England, which is expected to move a cold front
across the area on Sunday morning. With a surface boundary and upper
level support, showers are expected to persist through Monday, with
the greatest chance of shower development across the eastern
counties. This trough will continue to move east out of the area,
allowing for drier conditions to move in by midweek next week as
high pressure builds across the area behind the departing low. High
temperatures will be in the 70s to low 80s which is near normal for
this time of the year.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
The main weather message for aviation interest will be VFR to
pockets of MVFR ceilings and visibility drops over the next 24
hours. We will continue to see scattered afternoon convection
with weak steering flow and movement of storms. We will
continued to mention VCTS and CB in the area of TAF sites
through 23z today with convection slowly going away by sunset
this evening. There will be the potential for MVFR ceilings to
redevelop late tonight into Thursday morning along with some
patch light fog or mist. We will basically see this weather
pattern repeat itself on Thursday. Winds will be generally light
and variable with the weak steering flow in the atmosphere.

Outlook...Non-VFR possible Thursday and Friday and again
Saturday night into Sunday.

&&

.MARINE...
A persistent ridge across the area will allow for southerly winds of
5-10 knots to persist across Lake Erie into the evening hours today.
This afternoon, winds along the lakeshore may be altered to
northerly due to a lake breeze this afternoon. Tonight into
Thursday, a cold front is expected to move south across the lake and
result in winds becoming east to northeasterly behind it. Winds
will increase to 10-15 knots from the northeast on Thursday with
waves building to 1-3 feet across the western basin. These winds
will weaken to 5-10 knots on Friday, but persist from the northeast
as a low pressure system moves east across the Ohio River Valley.
Waves will also subside into the weekend, remaining under 2 feet. A
weak cold front will move east across the lake on Sunday, but the
primary impact will be a wind shift to become northwesterly. At this
time, no marine headlines are anticipated.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Griffin
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Griffin
MARINE...Campbell
Hazardous weather outlook, Jun 9, 3:17 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Cleveland OH
317 PM EDT Wed Jun 9 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-101930-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
317 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected across the area
today. Some storms may produce heavy rainfall this afternoon and
evening, with localized flash flooding possible where storms persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 3:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
318 PM EDT Wed Jun 9 2021

PAZ003-091945-
Crawford-
318 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD COUNTY...

At 318 PM EDT, a strong thunderstorm was located near Cambridge
Springs, or 7 miles northeast of Meadville, moving southwest at 15
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Meadville, Cambridge Springs, Guys Mills, Harmonsburg, Saegertown,
Blooming Valley, Venango, Woodcock and Conneaut Lakeshore.

LAT...LON 4184 8014 4176 7993 4155 7999 4165 8032
TIME...MOT...LOC 1918Z 027DEG 14KT 4174 8009

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:29 PM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jun 9, 5:30 PM EDTAreal Flood AdvisoryCLECuyahoga, Summit14 min
Jun 9, 5:44 PM EDTFlash Flood WarningCLECuyahoga, Summit2 hr
Jun 9, 6:17 PM EDTAreal Flood AdvisoryCLEErie3 hr
Jun 9, 3:41 PM EDTAreal Flood AdvisoryCLECrawford3 hr
Jun 9, 4:26 PM EDTAreal Flood AdvisoryCLEErie8 min
Jun 9, 4:29 PM EDTAreal Flood AdvisoryCLECrawford3 hr
Jun 9, 4:34 PM EDTFlash Flood WarningCLEErie3 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.